Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Red bumps, itchiness after sand flea bite. Taken prednisone. Why is it not improving?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6585 Questions
I am on holidays in florida and have been bitten by sand fleas, a huge reaction resulted with numerous red bumps and great itchiness. I have never been allergic to any bites. Aclinic prescribed 5 days of prednosone. There is some improvement but not enough. What could be the problem?
Posted Tue, 9 Apr 2013 in Asthma and Allergy
Answered by Dr. Pavan Kumar Gupta 2 hours later

Thanks for the query.

Sand fleas are not commonly seen in the United States of XXXXXXX but are endemic to the Caribbean.

Sand fleas inject their saliva into the skin of the prey, which causes the blood to thin and it becomes easier for the fleas to suck the blood. The saliva that is secreted by the fleas into the human body causes the human immune system to react with a large welt, which leads to irritation of the skin for several days along with severe itching.

Carry on with the treatment you are on.

Take some antihistaminic like BENADRYL capsule twice a day in addition.

Apply lacto calamine locally.

Wash your bed lines thoroughly.

Spray pesticide to your furniture and mattress.

Vacuum your carpet as it is a very favorite place for sand fleas to breed.

As some fleas can remain under skin, you may have to consult a doctor to get them physically removed, as it won't be possible by you to do it yourself.

I hope it helps however you may revert to me or any further query.

Best of luck.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor